Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS State College, PA

July 16, 2018Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 16, 2018, 10:04 PM EDT for Tioga County, Pennsylvania. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2018, 10:04 PM EDT (02:04 UTC)
Expired
Jul 16, 2018, 10:45 PM EDT
In force
41 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Tioga County, PA

The radar

The Binghamton radar (KBGM), 102 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 10:15 PM EDTTSTM WND DMGArnot, PATREE DOWN ON 700 BLOCK OF LOWER ARNOT RD IN BLOSSBURG TOWNSHIP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

373 
WUUS51 KCTP 170204
SVRCTP
PAC117-170245-
/O.NEW.KCTP.SV.W.0065.180717T0204Z-180717T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1004 PM EDT MON JUL 16 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Eastern Tioga County in north central Pennsylvania...

* Until 1045 PM EDT.

* At 1004 PM EDT, severe thunderstorms were located along a line
  extending from Lindley to near Mansfield to Ogdensburg, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mansfield, Elkland, Blossburg, Covington, Arnot, Millerton,
  Keeneyville, Ogdensburg, Tioga, Roseville, Osceola, Tioga Junction
  and Mansfield University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4199 7692 4159 7688 4157 7694 4155 7696
      4155 7719 4170 7724 4200 7738
TIME...MOT...LOC 0204Z 241DEG 28KT 4205 7710 4186 7701 4159 7698 

HAIL...1.00IN
WIND...60MPH
 
$$

Lambert
1 follow-up statement
212 
WWUS51 KCTP 170238
SVSCTP

Severe Weather Statement
National Weather Service State College PA
1038 PM EDT MON JUL 16 2018

PAC117-170247-
/O.EXP.KCTP.SV.W.0065.000000T0000Z-180717T0245Z/
Tioga PA-
1038 PM EDT MON JUL 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TIOGA COUNTY WILL
EXPIRE AT 1045 PM EDT...

The storms which prompted the warning have moved east and out of the 
warned area. Therefore, the warning will be allowed to expire.

LAT...LON 4199 7692 4159 7688 4157 7694 4155 7696
      4155 7719 4170 7724 4200 7738
TIME...MOT...LOC 0237Z 241DEG 28KT 4217 7680 4198 7671 4171 7668 

$$

Lambert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:56 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 16, 9:56 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
956 PM EDT Mon Jul 16 2018

.SYNOPSIS...
Very warm and humid weather will persist overnight and into
Tuesday. Showers and thunderstorms will precede a cold front
which will move through during the day on Tuesday. Canadian high
pressure will follow and bring a refreshing change back to much
lower humidity and near to slightly below normal temperatures
for the second half of the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A very active late afternoon and evening occurred across a few
locations in northern and western PA. The most significant
weather, in the form of very heavy rain and Flash Flooding
occurred across northern Potter County where rainfall estimates
of up to 4 to 5 inches were substantiated by spotter reports.

Elsewhere, a line of strong to severe TSRA with a few damage
reports of downed trees moved NE across Warren County over the
past few hours, and an isolated TSRA and associated microburst
blew down a few trees in northern Cambria County early on.

An approaching cold front, increasing diffluence aloft, and a
NE/SW 925-850 mb theta-e ridge extending across NW PA through
much of tonight should support additional TSRA with expanding
coverage across the NW Mtns as the night wears on. Warm temps
aloft (about 8-9C at 700 mb) and the lack of significant
forcing further SE will keep POPs fairly minimal until the
predawn hours of Tuesday.

We'll have to deal with one last muggy night in this latest
anomalous warm spell. Given the high sfc dewpoints in the upper
60s to low 70s, and extensive cloud cover, min temps early
Tuesday will once again vary from the upper 60s to low 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
A cold front will reach the northwest mountains around or very
shortly after sunrise Tuesday morning and take much of the
daylight hours to get past Lancaster Co. However, about half of
the area will be dry after 18Z. High PWAT air, increasing deep
layer shear (20-30 kt) and the cold front may lead to strong
thunderstorms depending on the amount of sunshine. SPC has
a portion of east Central PA in a marginal risk for severe. Most
likely timing for the strongest storms would be generally
during the afternoon hours when heating meets up with the front,
forcing and modest shear. Maxes will be highest in the SE, but
most places won't be more than 3-4F away from their normals.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Drier air and building pressure behind the cold front Tuesday
night into Wednesday helps clear things out and drop high
temperatures Wednesday about 5 degrees over Tuesday - but
biggest change will be that lowering dewpoints will make humidity
levels become notably more comfortable.

High pressure over PA Wednesday night will bring the coolest
morning of the week before it slided east off the coast on
Thursday. Flow aloft will shift from northwest to southwest and
surface winds will turn southeast. GFS hints at a marine layer
moving into lower Susq Thursday night and a return of higher dew
points may bring some patchy morning fog.

Next system slowly approaches by late Friday but stalls over the
Great Lakes as inverted trough develops on top of it. This
system will slowly work eastward into the Northeast over the
weekend bringing a return of unsettled weather. A weak low
center trying to form on the coastal front off the Carolinas
Saturday progged to move north to just of the Delmarva for
Sun/Mon, enhancing shower/tstm threat for eastern half of CWA.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
The approach of a cold front will keep isold-sct thunderstorms
going through much of the night, mainly in the NW. Not much fog
is expected tonight with mild temps and at least 50pct cloud
cover in most places. However,showers and thunderstorms will be
capable of producing heavy rain leading to temporary mvfr/ifr
vsbys.

The cold front may reach KERI around sunrise and then slow a
little as it should take most of the day to get thru KLNS. But,
BFD should be dry aft 15Z and UNV/JST/AOO may be dry by 18Z.
Some storms with gusty winds and heavy rain are expected, mainly
in IPT, MDT and LNS where peak heating will meet up with
CFROPA. IFR is poss in any of the storms.

Drier and less humid conditions start Tues morning in the NW and
evening in the SE and last for the rest of the week.

.Outlook...

Wed-Fri...AM valley fog N, otherwise, no sig wx expected.

Sat...SHRA/TSRA poss vcty warm front.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Lambert
NEAR TERM...Dangelo/Lambert
SHORT TERM...Dangelo
LONG TERM...RXR
AVIATION...Dangelo/Gartner
Hazardous weather outlook, Jul 16, 4:05 AM EDT, 17 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
405 AM EDT Mon Jul 16 2018

PAZ004>006-010-011-037-170815-
Warren-McKean-Potter-Elk-Cameron-Tioga-
405 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to possibly severe thunderstorms with gusty winds are
possible later today and tonight ahead of an approaching cold front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-056>059-063>066-170815-
Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
405 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Maximum heat index values could approach 100 degrees during the
afternoon and early evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to possibly severe thunderstorms with gusty winds are
possible Tuesday afternoon along a cold front. Heavy rain with these
thunderstorms may be enough to cause localized flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>027-033>035-041-042-045-046-049>053-170815-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
405 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability of hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to possibly severe thunderstorms with gusty winds are
possible during the late morning and early afternoon hours on
Tuesday along a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 9:33 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service State College PA
933 PM EDT MON JUL 16 2018

PAZ037-170215-
Tioga PA-
933 PM EDT MON JUL 16 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 1015
PM EDT...

At 933 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Elkland to near Keeneyville to near Leonard
Harrison State Park. Movement was northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Mansfield, Wellsboro, Elkland, Westfield, Lawrenceville, Gaines,
Covington, Millerton, Keeneyville, Leetonia, Leonard Harrison State
Park, Tioga, Knoxville, Roseville, Osceola, Tioga Junction and
Mansfield University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4199 7692 4177 7690 4159 7750 4189 7761
      4200 7761 4200 7693
TIME...MOT...LOC 0133Z 238DEG 28KT 4201 7735 4183 7731 4167 7737

Lambert
Local storm report, Jul 16, 9:41 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
941 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      1 S GENESEE             41.97N  77.90W
07/16/2018                   POTTER             PA   911 CALL CENTER

            MULTIPLE ROADS FLOODED IN BINGHAM AND GENESEE TOWNSHIPS
            IN POTTER COUNTY.

&&

EVENT NUMBER CTP1801976

JRB
Local storm report, Jul 16, 9:51 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
951 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     1 SSE MATTHEWS RUN      41.88N  79.34W
07/16/2018                   WARREN             PA   911 CALL CENTER

            SEVERAL LIMBS DOWN IN THE 2400 BLOCK OF MATHEWS RUN RD

&&

EVENT NUMBER CTP1801977

JRB
Local storm report, Jul 16, 9:54 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
954 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     EXCELSIOR CORNER        41.69N  79.48W
07/16/2018                   WARREN             PA   911 CALL CENTER

            UPROOTED TREE NEAR THE INTERSECTION OF TOWER LANE AND
            CAMPBELL HILL RD

&&

EVENT NUMBER CTP1801978

JRB
Local storm report, Jul 16, 9:58 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
958 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     4 WNW ALTHOM            41.78N  79.36W
07/16/2018                   WARREN             PA   911 CALL CENTER

            TREE DOWN ON THE 4700 BLOCK OF DAVEY HILL RD

&&

EVENT NUMBER CTP1801979

JRB
Special weather statement, Jul 16, 9:59 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service State College PA
959 PM EDT MON JUL 16 2018

PAZ037-170230-
Tioga PA-
959 PM EDT MON JUL 16 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 1030
PM EDT...

At 959 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Lindley to 6 miles southeast of Lawrenceville to
near Mansfield to Ogdensburg. Movement was northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Mansfield, Blossburg, Lawrenceville, Covington, Arnot, Millerton,
Ogdensburg, Tioga, Liberty, Roseville, Tioga Junction and Mansfield
University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4199 7692 4160 7687 4159 7688 4158 7691
      4156 7696 4155 7700 4155 7715 4187 7723
      4200 7730 4200 7693
TIME...MOT...LOC 0159Z 237DEG 27KT 4202 7711 4192 7707 4180 7703 4160
7699

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:07 PM EDTAreal Flood AdvisoryCTPPotter3 hr
Jul 16, 8:17 PM EDTSevere Thunderstorm WarningCTPWarren73 min
Jul 16, 8:32 PM EDTSpecial Weather StatementCTPPotter58 min
Jul 16, 9:23 PM EDTFlash Flood WarningCTPMcKean, Potter, Tioga112 min
Jul 16, 9:33 PM EDTSpecial Weather StatementCTPTioga42 min
Jul 16, 9:59 PM EDTSpecial Weather StatementCTPTioga31 min
Jul 16, 11:47 PM EDTAreal Flood WarningCTPPotter, Tioga6 hr
Jul 17, 6:31 AM EDTSpecial Weather StatementCTPCambria74 min
Jul 17, 7:15 AM EDTSpecial Weather StatementCTPCambria75 min
Jul 17, 8:51 AM EDTSpecial Weather StatementCTPLycoming24 min
Jul 17, 9:29 AM EDTSpecial Weather StatementCTPColumbia46 min
Jul 17, 12:14 PM EDTSpecial Weather StatementCTPFulton46 min
Jul 17, 12:55 PM EDTSpecial Weather StatementCTPDauphin35 min
Jul 17, 1:19 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, York116 min
Jul 17, 1:40 PM EDTSpecial Weather StatementCTPLebanon35 min
Jul 17, 2:30 PM EDTAreal Flood AdvisoryCTPLancaster3 hr
Jul 17, 2:48 PM EDTSpecial Weather StatementCTPLancaster27 min
Jul 17, 3:16 PM EDTSpecial Weather StatementCTPCentre44 min
Jul 17, 4:12 PM EDTSpecial Weather StatementCTPLycoming33 min
Jul 17, 7:35 PM EDTSpecial Weather StatementCTPFranklin55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.